MDJunction - People Helping People
 
Ask a Question
03/08/2010 06:07 AM

Switching from Depakote to Lamictal

Volante
Volante  
Posts: 925
Member

I will be switching to Lamictal in three weeks and after I get to a therepedic dose I will be weaned off Depakote. For those of you on Lamictal, could you please tell me your experience. Thank you so much.
Reply

03/08/2010 06:36 AM
uppitywoman
uppitywoman  
Posts: 42739
VIP Member
I'm an Advocate

You will start at a very low dose and work your way to up the therapeutic dosage gradually. There is a life threatening side effect if you start at the regular dose that does not happen if you are introduced to it that way.

I did not have any unpleasant side effects at all and after I hit 200mg I could tell a difference. I take 400 now because my depressions were really bad and they are under control now. I like it.


03/08/2010 09:42 AM
santos63
santos63  
Posts: 2524
Senior Member

I had the skin rash that can occur when taking the med. It is called Stevens Johnson Syndrome and is life threatening. So if you start having a rash, call your pdoc asap. The Stevens Johnson Syndrome can also affect your eyes.

03/08/2010 10:11 AM
marisaH
marisaHPosts: 357
Member

I am on Lamictal 300mgs. I just recently went up to this dose about a month and a half ago. It was working pretty well up until recently...I don't know if it's because I need more or if it's because I have had some major stress in my life. Probably the stress, which still means I need a higher dose. Anyway, it is a pretty good med so far with no side effects. Depakote made my hair fall out and my hands shake, so I couldn't take it.

03/08/2010 07:51 PM
madhatter
madhatter  
Posts: 170
Member

Mostly been taking 200 mg for the last year. Went up to 300 one time. Too spaced out back to 200. Try going down to 100 but the depress came back with a venegance so I guess I'll stick with the 200 and be happy and stable.

03/18/2010 08:10 PM
Seph
SephPosts: 4
Member

My experience is this:

Depakote is better for mania, but it makes me dull, tired, and leaves me a little depressed in monotherapy.

Lamicatal is better for depression. My side effects have been vague and minor head, body, and joint aches that go away eventually. Don't let that rare potential of "the rash" scare you off. Deal with it swiftly when and if it happens. I also have some breakthrough hypomania with Lamictal in monotherapy, but it's a more "tolerable" hypomania, because at least the ragefulness is abated.

Theoretically, I could see both in duotherapy being a good choice...for me anyway. But I understand that Depakote makes Lamictal less bioavailabe, so higher doses of the later become necessary. I'm not in favor of "cocktails". There are a few reasons for this.

Anyway, I've found anticonvulsants to be my friend. They abate the cerebral snap, crackle, and pop. Antidepressants (with or without anything else) are an utter disaster for me, and very unfortunately I was misdiagnosed as unipolar depressed for far too long. I also only resort to antipsychotics "as needed". I've been on the old-school ones back in the day and now the atypical ones. The results are the same. I'm no longer a functional in my academic, professional, or creative endeavors.


03/18/2010 11:38 PM
Tom83404
Tom83404  
Posts: 560
Member

I take Lamictal and have found it to be a great drug all around. Depakote is most often prescribed to the younger generations so I am not surprised to see you being pulled off it.

03/19/2010 08:06 AM
Volante
Volante  
Posts: 925
Member

Thanks for all of the replies. The info has been very helpful.

03/22/2010 09:13 PM
Seph
SephPosts: 4
Member

Nota Bene: I had it reversed...Depakote makes Lamictal more available...so less of the later is required.

04/04/2010 05:31 PM
wyvernlady
wyvernlady  
Posts: 35
Member

I just started on Lamictal and I'm on 50mg so far. I can't tell much of a difference. I still get very deeply depressed and cry all the time. I wonder should I tell my doctor to put me on something that works faster or ask her to bump up the dose?
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved